New Mexico, 2021

Flash Flood and Damaging Wind in New Mexico, August 12, 2021

August 12, 2021 · NWS ABQ · 2 events in 2 counties and zones

A storm system over southeast New Mexico combined with an abundant amount of atmospheric moisture resulted in numerous thunderstorms across eastern New Mexico on August 12, 2021. Thunderstorms formed early in the afternoon across the high terrain, and steering flow tracked thunderstorms in a southerly to southwesterly direction.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A storm system over southeast New Mexico combined with an abundant amount of atmospheric moisture resulted in numerous thunderstorms across eastern New Mexico on August 12, 2021. Thunderstorms formed early in the afternoon across the high terrain, and steering flow tracked thunderstorms in a southerly to southwesterly direction. Steering flow was fast enough to limit a widespread flooding threat, but one particular thunderstorm near Fort Sumner produced very heavy rainfall. Rainfall amounts of two to three inches near Fort Sumner and Taiban in De Baca County resulted in flash flooding in the area. Meanwhile, a decaying thunderstorm near Clayton produced a brief strong downburst that resulted in a 59 mph gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 12, 2:21 PM MST, 11 minutes earlier.

Area forecast discussion, Aug 12, 2:21 PM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
321 PM MDT Thu Aug 12 2021

.SYNOPSIS...
Storm chances will continue to increase through Saturday, mainly
south of Interstate 40 and east of Interstate 25. Areas of locally
heavy rainfall and flash flooding will be possible, with amounts of 2-3
inches total. Temperatures will drop closer to seasonal averages for
mid-August starting tomorrow. The forecast generally trends drier
Sunday and Monday, but storm coverage ramps up again by mid to late
next week.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)...
Showers and storms are more numerous this afternoon compared to 24
hours ago, thanks to increasing moisture and a weak upper
circulation stretched from south central to northeast NM. Models
have analyzed this feature farther north than yesterday, and cells
have been developing even over far northeast NM. Consequently, the
focus for heavy rainfall has also stretched farther north, and the
Flash Flood Watch area from 3 pm this afternoon to 6 am Friday also
does, pretty much in agreement with the WPC ERO Day 1 Slight risk
area. There is potential for heavy rain to persist overnight tonight
in the watch area, if the NAM12, HREF, HRRR, etc are right. Although
confidence is relatively low, went ahead and put some patchy fog in
the weather grids for late tonight and early Friday morning from the
east slopes of the central mountain chain to the TX border, given
the wet environment. Expect the Flash Flood Watch will be adjusted
in area and/or time for Friday and Friday night at some point as
forecast models tend to move the upper low slowly south and westward
as the upper high center expands into Colorado. The far northwest
corner of the state will be least likely to see rain in the short
term.

High temperatures will be around 5-10 degrees cooler central and
east on Friday, pushing them farther below normal as compared to
today.

LONG TERM...(SATURDAY THROUGH THURSDAY)...
Locally heavy rainfall and the potential for flash flooding continues
on Saturday, mainly along and south of Interstate 40. The upper-level
high will be located over the Great Basin, with the low somewhere
across southern New Mexico, acting as the lift to keep precipitation
going. Some locations will average around 1-2" between Saturday and
Sunday, with locally higher amounts possible due to upslope flow and
slow storm motions. It is likely that the Flash Flood Watch issued
through Friday will be extended through the Saturday period. As of
right now, the WPC ERO Day 3 outlook has a slight risk outlined for
the far southern portion of the forecast area. Temperatures stay near
to below across much of the forecast area, with the exception of
above normal temperatures across the northern portion of the state on
Saturday.

On Sunday, the upper-level low slides back to the south and west, as
the high builds over the Great Basin. PWAT's drop near or below the
1" range Sunday and Monday. 12z models generally have the high over
New Mexico by Tuesday, before a longwave trough drops down from the
Pacific Northwest. The ECMWF has this trough further south than
previous model runs; this could mean precipitation chances
continuing well into the latter portion of next week.

99/31

&&

.FIRE WEATHER...
Cell motion tonight will be slowly to the southwest over central and
western New Mexico while in the east central part of the state,
cells will move from north to south. Locally heavy rainfall which
could lead to flash flooding is possible over portions of south
central and eastern New Mexico, but any cell will be capable of
heavy rain.  The far northwest corner of the state is least likely
to see rain tonight.

An upper low/trough stretched from south central to northeast New
Mexico will move slowly to the south and west late this week and
early next week. This will result in a wet period with scattered to
numerous showers and storms, some of which will produce heavy rain,
especially along and south of I-40. There may be a brief downtick in
the number of showers and storms Sunday and Monday, but if it occurs
it may not last. Forecast models for mid to late next week seem to
keep a tap of monsoon moisture flowing over at least part of New
Mexico.

The higher and good to excellent ventilation rates will favor
northern New Mexico Friday and Saturday.

99

&&

.AVIATION...
18Z TAF CYCLE
A weak upper low/trough over se and east central NM will lead to
sct-nmrs showers and tstms, especially along and south of I-40 and
east of I-25. Storm motion will be to the sw around 10-15 kts over
nrn and wrn NM but will be more erratic over south central and east
central NM. Brief mt obscurations with MVFR to IFR cigs/vsbys are
possible in the stronger storms. Showers and tstms to persist aft
03Z, especially east of the central mountain chain where terrain will
become obscured in sct MVFR to IFR cigs/vsybs in br and rain.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  64  93  63  91 /  10  20  20  20
Dulce...........................  53  87  49  87 /  20  40  30  40
Cuba............................  58  80  53  80 /  30  40  30  30
Gallup..........................  59  87  58  86 /  20  20  20  20
El Morro........................  55  81  55  79 /  40  40  30  30
Grants..........................  57  82  57  81 /  40  40  30  30
Quemado.........................  56  79  56  78 /  60  60  50  50
Magdalena.......................  58  77  57  73 /  70  70  60  60
Datil...........................  54  75  55  72 /  70  70  50  60
Reserve.........................  56  80  58  80 /  70  80  60  70
Glenwood........................  61  82  63  82 /  60  80  70  80
Chama...........................  52  80  46  80 /  20  40  40  40
Los Alamos......................  60  79  54  77 /  30  50  40  40
Pecos...........................  57  73  53  75 /  60  70  40  50
Cerro/Questa....................  49  77  46  80 /  20  50  30  40
Red River.......................  45  67  42  72 /  30  50  30  40
Angel Fire......................  43  69  42  72 /  40  60  40  40
Taos............................  51  80  49  82 /  30  50  20  30
Mora............................  53  69  49  73 /  50  70  40  40
Espanola........................  57  86  56  85 /  20  40  30  30
Santa Fe........................  60  78  55  78 /  50  60  30  40
Santa Fe Airport................  58  81  55  81 /  40  50  30  30
Albuquerque Foothills...........  65  80  61  81 /  50  50  40  30
Albuquerque Heights.............  65  81  63  83 /  40  50  40  30
Albuquerque Valley..............  63  84  64  84 /  40  50  40  30
Albuquerque West Mesa...........  65  83  62  83 /  40  40  30  30
Belen...........................  65  84  63  84 /  50  50  50  40
Bernalillo......................  64  85  61  86 /  40  50  30  30
Bosque Farms....................  63  83  63  83 /  50  50  40  30
Corrales........................  64  84  62  85 /  40  50  30  30
Los Lunas.......................  63  84  63  84 /  50  50  40  30
Placitas........................  63  82  59  80 /  40  50  30  30
Rio Rancho......................  65  83  61  85 /  40  40  30  30
Socorro.........................  64  84  63  81 /  60  60  60  50
Sandia Park/Cedar Crest.........  60  75  56  75 /  50  60  40  40
Tijeras.........................  62  77  58  78 /  50  60  40  40
Edgewood........................  59  75  56  77 /  50  60  40  40
Moriarty/Estancia...............  57  74  56  76 /  50  60  40  40
Clines Corners..................  56  69  53  73 /  70  70  50  40
Mountainair.....................  58  74  56  74 /  70  70  60  50
Gran Quivira....................  58  73  56  72 /  70  80  70  50
Carrizozo.......................  62  74  59  75 /  70  80  70  60
Ruidoso.........................  56  65  53  64 /  80  90  70  70
Capulin.........................  55  74  52  78 /  40  50  20  20
Raton...........................  53  79  52  82 /  30  50  20  20
Springer........................  55  77  53  81 /  40  50  30  20
Las Vegas.......................  55  69  53  74 /  60  70  40  40
Clayton.........................  62  79  60  82 /  40  40  20  20
Roy.............................  58  71  54  78 /  60  60  40  20
Conchas.........................  64  77  61  83 /  70  60  50  30
Santa Rosa......................  65  75  61  79 /  70  70  60  40
Tucumcari.......................  67  80  63  81 /  70  60  40  30
Clovis..........................  66  77  61  74 /  70  60  60  50
Portales........................  67  79  62  75 /  70  60  60  50
Fort Sumner.....................  67  75  63  76 /  80  70  60  40
Roswell.........................  68  78  68  77 /  70  70  60  50
Picacho.........................  63  71  60  75 /  70  80  70  60
Elk.............................  59  67  56  71 /  70  80  70  70

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for the following zones...
NMZ223>226-229-231>240.

&&
Hazardous weather outlook, Aug 12, 2:15 AM MST, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
315 AM MDT Thu Aug 12 2021

NMZ201>241-131100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
315 AM MDT Thu Aug 12 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Numerous showers and thunderstorms are expected today and tonight
mainly along and south of the I-40 corridor. Flash flooding may
occur, especially over recent burn scars, areas of complex terrain,
and within urban drainages. Storm motions will very slow and erratic.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Numerous showers and thunderstorms are expected Friday and Saturday
mainly along and south of the I-40 corridor. Flash flooding may
occur, especially in areas that receive repeated rounds of heavy
rainfall, over burn scars, complex terrain, urban drainages, and low
lying areas. Rises in creeks and streams may occur across southern
portions of the area in response to several days of widespread heavy
rainfall.

Isolated to scattered showers and storms are expected Sunday and
Monday with locally heavy rainfall still possible. Another uptick in
storm coverage may occur Tuesday and Wednesday with potential for
more flash flooding across the region.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

Guyer

In the hours before

Special weather statement, Aug 12, 11:25 AM MST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1225 PM MDT Thu Aug 12 2021

NMZ234-121900-
Quay County-
1225 PM MDT Thu Aug 12 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN QUAY
COUNTY THROUGH 100 PM MDT...

At 1225 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Nara Visa, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nara Visa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3536 10316 3546 10338 3574 10331 3566 10304
      3552 10304
TIME...MOT...LOC 1825Z 208DEG 16KT 3549 10325

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

40
Special weather statement, Aug 12, 12:03 PM MST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
103 PM MDT Thu Aug 12 2021

NMZ234-121930-
Quay County-
103 PM MDT Thu Aug 12 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN QUAY
COUNTY THROUGH 130 PM MDT...

At 102 PM MDT, Doppler radar was tracking a strong thunderstorm near
Nara Visa, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nara Visa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3544 10315 3553 10334 3574 10324 3574 10317
      3567 10304 3553 10304
TIME...MOT...LOC 1902Z 212DEG 10KT 3555 10320

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

40
Special weather statement, Aug 12, 12:40 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
140 PM MDT Thu Aug 12 2021

NMZ235-236-122015-
Roosevelt County-Curry County-
140 PM MDT Thu Aug 12 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL ROOSEVELT
AND SOUTH CENTRAL CURRY COUNTIES THROUGH 215 PM MDT...

At 139 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Portales, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Floyd, Oasis State Park and Saint Vrain.

This includes Highway 60 between Mile Markers 370 and 375.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3409 10348 3419 10366 3445 10350 3432 10326
TIME...MOT...LOC 1939Z 212DEG 9KT 3421 10353

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

40
Special weather statement, Aug 12, 2:22 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
322 PM MDT Thu Aug 12 2021

NMZ232>238-122145-
Eastern San Miguel County-Chaves County Plains-Guadalupe
County-Roosevelt County-Curry County-Quay County-De Baca County-
322 PM MDT Thu Aug 12 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF WESTERN ROOSEVELT,
SOUTHEASTERN SAN MIGUEL, EASTERN DE BACA, NORTHEASTERN CHAVES,
SOUTHWESTERN QUAY, SOUTHWESTERN CURRY AND EAST CENTRAL GUADALUPE
COUNTIES THROUGH 345 PM MDT...

At 321 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tucumcari to 6 miles north of Tolar to
near Elida. Movement was west at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tucumcari, Fort Sumner, Quay, Elida, House, Ragland, Tolar, Montoya,
Kenna and Taiban.

This includes the following highways...
 Interstate 40 between Mile Markers 306 and 344.
 Highway 60 between Mile Markers 325 and 359.
 State Road 104 near Mile Marker 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3368 10393 3445 10430 3519 10415 3520 10351
      3454 10374 3385 10348
TIME...MOT...LOC 2121Z 073DEG 11KT 3515 10372 3455 10393 3391 10363

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 12, 2:27 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
327 PM MDT Thu Aug 12 2021

NMZ231-122200-
Harding County-
327 PM MDT Thu Aug 12 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL HARDING
COUNTY THROUGH 400 PM MDT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Bueyeros, or 19 miles east of Mosquero. This storm was
nearly stationary.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central
Harding County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3586 10369 3583 10348 3563 10348 3569 10380
TIME...MOT...LOC 2127Z 013DEG 3KT 3578 10361

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 12, 2:29 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
329 PM MDT Thu Aug 12 2021

NMZ228-231-122200-
Far Northeast Highlands-Harding County-
329 PM MDT Thu Aug 12 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN HARDING
AND EAST CENTRAL MORA COUNTIES THROUGH 400 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mills, or 24 miles east of Wagon Mound, moving southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3621 10425 3604 10417 3590 10443 3615 10456
TIME...MOT...LOC 2129Z 066DEG 10KT 3610 10430

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The radar

The Amarillo radar (KAMA), 188 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Union

When
August 12, 2:32 PM MST to 2:34 PM MST
Where
Union County, 0.89 mi NE of (Cao)clayton Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
36.460, -103.140

An ASOS station in Clayton recorded a 59 mph thunderstorm wind gust.

Flash Flood, De Baca

When
August 12, 5:30 PM MST to 8:00 PM MST
Where
De Baca County, 7.47 mi SSE of Ft Sumner to 7.26 mi SSE of Ft Sumner
Cause
Heavy Rain
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
34.370, -104.190

Heavy rain with totals of two to three inches within an hour produced flash flooding along New Mexico State Highway 272. A trained spotter reported that the highway near Fort Sumner was impassable due to water over the roadway. Damages are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966005, 966007.